Hail, Koochiching
- When
- May 24, 8:40 PM CST
- Where
- Koochiching County, Loman
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 48.520, -93.770
A few thunderstorms moved through the International border region of far northern Minnesota. One storm became severe, with up to golfball size hail reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A few thunderstorms moved through the International border region of far northern Minnesota. One storm became severe, with up to golfball size hail reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 24, 7:35 PM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 835 PM CDT MON MAY 24 2010 .UPDATE...THE FOCUS FOR THE REST OF THE NIGHT IS THE POTENTIAL FOR STRONG TO SEVERE STORMS IN THE NW PORTION OF THE CWA...AND DENSE FOG IN COASTAL AREAS. STRONG TO SEVERE STORMS CONTINUED ACROSS NW MN. THERE HAVE BEEN A FEW STRONG STORMS SPILLING INTO KOOCHICHING COUNTY AT TIMES...AND THE STORMS HAVE STARTED TO STRENGTHEN OVER THE PAST FEW UPDATE CYCLES. ONE INTENSE STORM MOVING THROUGH EXTREME NORTHERN BELTRAMI AND SOUTHERN LAKE OF THE WOODS COUNTIES MAY CLIP NW KOOCHICHING COUNTY AS WELL. THINK KOOCHICHING COUNTY WILL CONTINUE TO BE THE FOCAL POINT FOR STORM ACTIVITY OVERNIGHT. THE LATEST MODEL SOLUTIONS DON/T SEEM TO HAVE A VERY GOOD HANDLE ON THE CURRENT STORM AREA...BUT THIS IS THE AREA WITH THE BEST COMBINATION OF FORCING...SHEAR AND SR HELICITY. ANY STORM THAT DOES DEVELOP IN THAT AREA WILL HAVE TO BE WATCHED FOR POSSIBLE ROTATION. THE OTHER PROBLEM OVERNIGHT IS DENSE FOG...WHICH HAS BEEN HUGGING THE SHORE ADJACENT TO LAKE SUPERIOR FOR MUCH OF THE DAY. THE FOG WAS REPORTED TO BE VERY DENSE...WITH VISIBILITIES DOWN TO LESS THAN A BLOCK AT TIMES. THIS FOG WILL EXPAND OUTWARD FROM LAKE SUPERIOR DURING THE NIGHT...AND PROGRESS FURTHER INLAND WITH TIME. HAVE ISSUED A DENSE FOG ADVISORY FOR COASTAL LAKE...SOUTHERN SAINT LOUIS...CARLTON AND DOUGLAS COUNTIES. MAY NEED TO EXPAND TO OTHER AREAS IF IT DEVELOPS ELSEWHERE ON THE LAKE...BUT THIS LOOKS GOOD FOR NOW. && .PREV DISCUSSION... /ISSUED 720 PM CDT MON MAY 24 2010/ AVIATION.../00Z TAF ISSUANCE/ SCATTERED THUNDERSTORMS WILL BE ONGOING ACROSS THE EXTREME NORTHWESTERN PORTION OF THE CWA THIS EVENING...BUT MAINLY WEST OF KINL. IT SHOULD GENERALLY BE DRY ACROSS THE REST OF THE NORTHLAND DURING THE OVERNIGHT HOURS. DENSE FOG WILL SETTLE IN AROUND THE KDLH AREA...WITH DENSE FOG ALREADY IN THE COASTAL AREAS. OTHER THUNDERSTORMS ARE EXPECTED TO REDEVELOP ON TUESDAY...ESPECIALLY IN THE AFTERNOON...AND ESPECIALLY IN THE KDLH AND KHYR AREAS. PREV DISCUSSION... /ISSUED 334 PM CDT MON MAY 24 2010/ EXTENDED OUTLOOK...THURSDAY NIGHT THROUGH EARLY THE FOLLOWING WEEK... AN UPPER TROUGH WILL ESTABLISH ITSELF OVER WESTERN ONTARIO AND DEVELOP OVER JAMES BAY LATE THURSDAY AND FRIDAY. HIGH PRESSURE OVER HUDSON BAY WILL REDUCE HUMIDITY AND MAINTAIN A CHILLY ONSHORE FLOW ACROSS OUR AREA LATE THIS WEEK AND THROUGH THE WEEKEND. A RETURNING WARM FRONT WILL BRING A LITTLE MORE MOISTURE AND SCATTERED THUNDER STORMS INTO OUR AREA SUNDAY AND POSSIBLY SUNDAY EVENING. SOUTHWEST WINDS FROM THE CENTRAL PLAINS WILL BRING WARMER AND DRY WEATHER TO OUR AREA EARLY THE FOLLOWING WEEK. AVIATION...18Z ISSUANCE ISOLATED POWERFUL THUNDERSTORMS...WITH LOCAL VLIFR CONDITIONS... WILL CONTINUE WEST OF THE IRON RANGE AND ACROSS THE RAINY RIVER VALLEY THIS AFTERNOON THROUGH TONIGHT. WARM AIR ALOFT WILL PREVENT THUNDERSTORMS ELSEWHERE. VFR CONDITIONS UNDER MOSTLY CLEAR SKIES WILL OCCUR INLAND WITH VLIFR CONDITIONS IN AREAS OF FOG ALONG THE LAKE SUPERIOR SHORE. PATCHY DENSE FOG WILL DEVELOP FURTHER INLAND AS FAR AS THE IRON RANGE AND INTO THE INLAND COUNTIES OF NORTHWEST WISCONSIN LATE TONIGHT BEFORE DISSIPATING EARLY TUESDAY. SCATTERED THUNDERSTORMS WILL DEVELOP LATE TUESDAY AFTERNOON. && .POINT TEMPS/POPS... DLH 61 78 58 76 / 10 30 30 20 INL 65 84 53 80 / 30 30 10 10 BRD 68 84 57 81 / 30 30 10 10 HYR 65 87 63 80 / 10 30 40 30 ASX 62 83 60 79 / 10 30 40 30 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...DENSE FOG ADVISORY UNTIL NOON CDT TUESDAY FOR MNZ020-037. WI...DENSE FOG ADVISORY UNTIL NOON CDT TUESDAY FOR WIZ001. LS...DENSE FOG ADVISORY UNTIL NOON CDT TUESDAY FOR LSZ121-140>148. && SHORT TERM...DAP
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 846 PM CDT MON MAY 24 2010 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-251045- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 846 PM CDT MON MAY 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS WESTERN PORTIONS OF THE NORTHLAND OVERNIGHT. THE BEST CHANCE OF SEEING STRONG TO SEVERE THUNDERSTORMS WILL BE WEST OF A LINE FROM ORR TO STAPLES. SOME OF THE STORMS MAY BRING LARGE HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES. ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE ELSEWHERE AS WELL. IN ADDITION TO THE STORMS...DENSE FOG WILL BE POSSIBLE NEAR LAKE SUPERIOR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY DENSE FOG WILL LINGER THROUGH THE NIGHT NEAR LAKE SUPERIOR. A COLD FRONT WILL PUSH THROUGH THE REGION ON TUESDAY AND PRODUCE MORE THUNDERSTORMS...POSSIBLY SEVERE DURING THE AFTERNOON WITH LARGE HAIL...FREQUENT LIGHTNING...STRONG WINDS AND LOCALLY HEAVY RAINFALL. ANOTHER ROUND OF STORMS IS POSSIBLE ON WEDNESDAY...MAINLY FOR LOCATIONS WEST OF THE TWIN PORTS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. LSZ121-140>148-251045- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 846 PM CDT MON MAY 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT DENSE FOG WILL CONTINUE ACROSS THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY DENSE FOG WILL LINGER OVER THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR INTO THE MORNING. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON AND WEDNESDAY. SOME STORMS ON TUESDAY COULD PRODUCE LARGE HAIL...DAMAGING WINDS...FREQUENT LIGHTNING AND PERIODS OF HEAVY RAINFALL. DAP MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
510 PM CDT MON MAY 24 2010
MNZ010-242230-
KOOCHICHING-
510 PM CDT MON MAY 24 2010
...RAPIDLY DEVELOPING STORM NEAR BIRCHDALE...
AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 6 MILES SOUTH OF BIRCHDALE...MOVING
NORTH AT 35 MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 40 MPH...
* THE THUNDERSTORM WILL BE NEAR...
BIRCHDALE AND MANITOU BY 515 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4870 9424 4867 9424 4864 9385 4861 9381
4858 9381 4846 9391 4850 9426 4871 9428
DAPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
533 PM CDT MON MAY 24 2010
MNZ010-242245-
KOOCHICHING-
533 PM CDT MON MAY 24 2010
...RAPIDLY DEVELOPING STORM SOUTHWEST OF INDUS...
AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 12 MILES WEST OF LOMAN...MOVING
NORTHEAST AT 40 MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 40 MPH...
* THE THUNDERSTORM WILL BE NEAR...
BIRCHDALE AND LOMAN BY 540 PM...
MANITOU AND INDUS BY 545 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4864 9385 4861 9381 4852 9380 4852 9376
4836 9385 4842 9428 4866 9421
DAPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
741 PM CDT MON MAY 24 2010
MNZ010-250100-
KOOCHICHING-
741 PM CDT MON MAY 24 2010
...RAPIDLY DEVELOPING STORM WEST OF BIRCHDALE...
AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 12 MILES WEST OF BIRCHDALE...MOVING
NORTHEAST AT 30 MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 40 MPH...
* THE THUNDERSTORM WILL BE NEAR...
BIRCHDALE BY 755 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4871 9427 4870 9424 4867 9424 4864 9400
4844 9437 4851 9445 4866 9444 4872 9434
DAPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
849 PM CDT MON MAY 24 2010
MNZ010-250215-
KOOCHICHING-
849 PM CDT MON MAY 24 2010
...NUMEROUS STRONG STORMS ACROSS KOOCHICHING COUNTY...
AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS STRONG THUNDERSTORMS ACROSS THE NORTHWESTERN HALF OF
KOOCHICHING COUNTY...MOVING NORTH TO NORTHEAST AT 50 MPH.
THE STORMS ARE CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 40 MPH...
LOCATIONS IMPACTED INCLUDE...
PELLAND... MANITOU... BIRCHDALE...
INTERNATIONAL FALLS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4864 9385 4861 9381 4852 9379 4855 9349
4859 9348 4861 9345 4864 9332 4814 9412
4829 9444 4845 9445 4866 9421
DAPThe Duluth radar (KDLH), 221 km away, was scanning. The volume nearest the first event began at 02:38 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233839.